invite friends ⋅ share via emailtwitter
support the site ⋅ become a member ⋅ unscramble the egg
free120  nbme24  nbme23  nbme22  nbme21  nbme20  nbme19  nbme18  nbme17  nbme16  nbme15  nbme13 

NBME 20 Answers

nbme20/Block 1/Question#17 (74.7 difficulty score)
A 50-year-old woman comes to the physician ...
Drug effect🔍
tags:

Login to comment/vote.


 +24  upvote downvote
submitted by strugglebus(154),
unscramble the site ⋅ become a member ($36/month)

weoreNh heav I ebne laeb to nfdi wyh hte hell iths is a hgtn.i

yotsubato  Its not in FA, Sketchy, or Pathoma, or U world. I knew it wasnt cancer because its bilateral. And Diabetes made no sense to me. So I just threw down Drug effect and walked away. +6  
breis  same^^^ +  
feliperamirez  The only possible explanation I think is that she was under a K sparing diuretic, such as spironolactone (which would lead to gynecomastia). +  
chandlerbas  you had me at its not in sketchy ;) +  



 +19  upvote downvote
submitted by hello(250),
unscramble the site ⋅ become a member ($36/month)

aljoGn dha a erteulc atth eoimdennt tath "If a tiepnta ash araarhloe,tgc everiw eeryv gdru t'heyre gaiktn nsiec ynma dsgur euacs rgalao.tceha"r

heT onyl itnhg of isslpobe eenacrevl ni ihst -stmeQ is ttah she eskat a idcmat,oien reotrfhee eht esnwra of udr"g t"fefec is the toms yliekl arneso orf her aher.tcaoaglr

hungrybox  I still think this question is pretty BS. But having studied some more, I think it's less BS than I originally thought. Pathoma gives the three major causes of galactorrhea as nipple stimulation, prolactinoma of anterior pituitary, and drugs (see 16.1 - Breast Pathology). Only drug effect is an answer choice for this question. +3  
hungrybox  To put another way - before you try to go through every answer choice, asking yourself "would this cause galactorrhea?" Instead, ask yourself, "What are the causes of galactorrhea?" According to Dr. Sattar, they are "nipple stimulation, prolactinoma of anterior pituitary, and drugs." +2  
hungrybox  The question doesn't say anything that would point you toward nipple stimulation, like "it only seems to appear when she puts on a shirt/plays sports/runs/etc." It also makes no mention of bitemporal blindness (which would point you to an anterior pituitary tumor), so you can rule out prolactinoma. The only option left is drug effect. +2  
drdoom  hungrybox’s full comment (below) here: https://nbmeanswers.com/exam/nbme20/410#3907 +1  



 +11  upvote downvote
submitted by strugglebus(154),
unscramble the site ⋅ become a member ($36/month)

As an ,i1e:0d 010t8 peeplo redoterp to avhe dies feftsec hwne kgnati zhgeiAHcmotod oihadlroyr.n tem,h 52 eppleo )%0.2(0 heva sreBat chdergasi

neonem  I think the best way to answer this question was by process of elimination. +1  
sympathetikey  That's some bullshit lol +4  
karljeon  Haha I eliminated the answer by process of elimination. +18  
medschul  I eliminated thiazides by process of elimination :( +1  
medstudent65  Shit I eliminated thiazides because of elimination went with HTN thinking intercranial bleed effecting the pituitary +1  



 +2  upvote downvote
submitted by hungrybox(788),

Pathoma gives the three major causes of galactorrhea as nipple stimulation, prolactinoma of anterior pituitary, and drugs (see 16.1 - Breast Pathology). Only drug effect is an answer choice for this question.

To put another way - before you try to go through every answer choice, asking yourself "would this cause galactorrhea?" Instead, ask yourself, "What are the causes of galactorrhea?" According to Dr. Sattar, they are "nipple stimulation, prolactinoma of anterior pituitary, and drugs."

The question doesn't say anything that would point you toward nipple stimulation, like "it only seems to appear when she puts on a shirt/plays sports/runs/etc."† So you can rule out nipple stimulation.

It also makes no mention of bitemporal blindness (which would point you to an anterior pituitary tumor), so you can rule out prolactinoma. The only option left is drug effect.


I've never seen anything like this on a question but I assume the NBME would word it in some convoluted way like that.


I initially wrote this as a subcomment, but I feel like it deserves its own comment. I was never really satisfied with any of the explanations for this problem, and I finally arrived at one that makes the most sense to me.

hungrybox  Oh, and besides, nipple stimulation and prolactinoma aren't even answers lol +  
drdoom  [system mailer] your account has been upgraded: FORMAT NINJA +1  

One more thing: Pathoma specifically says cancer is NOT a cause of galactorrhea.

So the people who are saying you can rule out cancer because it's bilateral are completely wrong. You rule out cancer because it doesn't cause galactorrhea.

Besides, breast cancer can be bilateral. Bilateral breast cancer is almost always invasive lobular carcinoma.

This is analogous to serous cystadenocarcinoma. Bilateral ovarian cancer is almost always serous cystadenocarcinoma.

Idk how this "breast cancer can't be bilateral" myth started propagating.

+4/- hungrybox(788),


 +2  upvote downvote
submitted by niboonsh(284),
unscramble the site ⋅ become a member ($36/month)

" ehOrt escassl fo iecsntiaodm hatt eusca errlcaeatpypnihimo udlicen rdnestaeassin,pt ietraysnitehevnp net,ags nad udsrg htta esraince olweb tol.yiitm mpcoeHiayrptierlan uecsad yb oaiidnsctme is cymlomno msoctima,tpy nugcisa alr,craogteha saurlntem ucsn,eibtadr adn m.eicnopte tI is pnoattmrI to enseur atht aarimcyteleorhppni ni an Iaiddnivlu tpaiten is eud to idcntaemoi adn ton to a stctuaulrr sonlie ni hte pprtylhaoia/iactthiymu ar;ea shti acn eb shiplcmecdoa by 1() ngtoppsi eht odanicimte mproyielrat ot eernmidet rwtheeh octnplari sllvee rrtuen to n,oalmr )(2 tcsgnihwi ot a ecotdniima that sedo otn ceuas nliitphraepyacoemr "

/blp:2w/.0sn1wtvb5mu8.n.gt.ed/wp/h9moin6hic4

n"otoepnedes-N-eddn eisd secftef — ghoAutlh oowsd-el htpeyar mssee to niizmmei the taicomble nitpcsmilcaoo ienddcu yb a zadtehii or tlad-hizeikei cdte,riiu it yma ton reeicnsalsy ieetlamni horte deis .csteffe As na xmalee,p as namy sa 52 ntcepre of nme redttea htiw 52 yg/dma of elanldhrochoti ovepdel a edenicl ni lauxse nifucnto 3].4[ eSelp dntreiabcuss acn lsao cu,orc cuyirtrlapal fi the aepnitt is no a osl-iwdomu ited ]4[.3 owH ehset rlebmops uccor si ont knwon".

c/eiez.u.wntpyoc95t5pt-npteestesr2oesihtheirp2iertactaow-u-nmwi/8/itp#dd0t0s-hdri-3sif9is-Hemwashnna:lenya--tstnto/io-u




Process of elimination is the only way to get this answer without Savant levels of autism, as some bowtie wearing doucher who wrote the question probably has.

Cancer is unilateral almost all the time, DM doesn't make sense for any reason, HTN itself wouldn't cause milky boobs, and mast cells degranulating doesn't make milky boobs either. So, and because many drugs can have milky boobs, you're left with drug effects by process of elimination.

djinn  I dont think the autor was a savant. Also I think is right proccess to think "cancer" can be bilateral and malignant but the "drug" that causes this isnt HCT. This question is bad written. +1  
hungrybox  According to Pathoma, galactorrhea is NOT associated with cancer ever (see 16.1 - breast pathology). +  



 +1  upvote downvote
submitted by dave_(1),

Thiazides reduce GFR -> Reduced clearance of prolactin -> hyperpolactinemia -> discharge.

Not sure how correct that is, but aside from cancer being unilateral, I would associate high prolactin with loss of dopamine inhibition/reduced clearance of prolactin itself.




 +1  upvote downvote
submitted by sam1(13),
unscramble the site ⋅ become a member ($36/month)

Tzashedii nac ecuas ctuae sealttnriiit irtshp,ine a mrfo of ranle .afureil Wtutohi the anerl etciroxne of rtlpi,noac ti nac dilub pu ni the rumes and rsluet in aahr.etrcgloa

coccidioinmytitties  Sexual dysfunction [desire based = libido] can be due to drug side effects [antihypertensives], per first aid. Edition: 2018 Page: 551 Section: Psych Per, 1stAid's endocrine section: "excessive amounts of prolactin associated with ↓libido [324]. This goes together with our sexual dysfunction with "antihypertensives." Only logical synthesis I can think of: thiazide = ↑prolactin = ↓libido + galactorrhea. It would also make sense since we are dealing with an expected to be post-menopausal female [milk production would have to be due to exogenous source]. Dug into my lecture notes and found the following: beta-blockers and thiazides cause sexual dysfunction. I also like sam1's explanation. We're reaching here, but its the best I can do. +  
g8427  Mayo clinic shows clear or bloody nipple discharge as side affect of Thiazides. But doesnt state milky discharge. +  



 +1  upvote downvote
submitted by namira(25),
unscramble the site ⋅ become a member ($36/month)

oPibsles lonaan:peixt

If hte pt is akntgi a eztiihad cw(hih si K egn)dtipe,l ti gthmi ehav slao been vnige twhi a K nagsrip udrg chsu sa ena.rilcopintso

operntcnSoalii ash oidcgnronceoil efetfsc husc sa iaatnsmcogey adn oatarclheagr.

sugaplum  I think you could only make this assumption if they said "patient is on standard htn tx" but since they gave the name hctz, would not be fair to assume they are also taking spirinolactone. I went with process of elimination on this one. Even checked access medicine's drug adverse effect profile...galactorrhea not listed for hctz +2  



unscramble the site ⋅ become a member ($36/month)

e&aTtgi=iz;dh &ea=cirtmel;acghpy ioxxnyOt G(q cpuoled o;tite-rpgn& rcni +=2;)gCa&t lneipp iehsgdcar

arkanaftus  Oxytocin will not work on breast resulting on milky discharge if the glands were not "prepared" by prolactin. It's like trying to squeeze empty balloon - nothing goes out. +